Dr Q&A


Dr Ian Sibley-Calder has been a GP since 1988, is a medical referee for the UK Sports Diving Committee and is involved with hyperbaric medicine and commercial diving activities. He is a BSAC Advanced Diver and Club Instructor.
src=http://diverfiles.net-genie.co.uk/data/archive/medical/pics/0904medqna1.jpg When I dived in the Red Sea after having problems with my own ears, the water temperature was 28C so I was too hot wearing a full hood. I didnt have a thin neoprene one, and headbands tended to slip. Yet going in without any ear protection caused discomfort from bubbles, noise and water in the ears. I ended up cutting the top and bottom off a normal hood and it worked exceptionally well. Is there an opening for a manufacturer to make a more stylish customised version
PREVENTING EAR INFECTIONS - IS ACID THE ANSWER
Just after finishing my PADI Open water course, I started having trouble with my ears and could not do the boat dive other members of the class were doing. Both my ears got badly infected to the point where there was doubt as to whether I could fly home. Eventually a course of antibiotic injections cleared the infections. Back in England my GP suggested that I had swimmers ear and would always be prone to infections, so should keep my ears dry. Is that possible - perhaps using a drysuit hood

Ears should generally be kept open to the water to allow the outside water pressure and the pressure inside the middle part of the ear to equalise. Tight hoods have been known to cause problems with reverse ear, with the danger of the eardrum rupturing. A mask is available that extends over the ears but allows equalisation to occur, but I have no experience with its use.
It seems drastic to give up diving because of ear infections but they can cause severe distress and be difficult to settle. Readers may have seen the article I wrote on my own ear problems (see panel) and I think I have found a solution that you may like to try.
I recently undertook a liveaboard Red Sea trip with the usual heavy diving. I washed my ears out with clean water after every dive, and then used Ear Calm - acetic acid, which has anti-fungal and anti-bacterial action. It kept my ears in good condition for the duration.
I have recommended it to several divers with similar problems, so far with good results. It doesnt replace proper treatment and should an infection get out of hand, medical advice should be sought.

Seriousness of a shunt
I had the bends and was treated for 10 days in a hyperbaric unit. It was a CNS hit with semi-severe neurological symptoms, and I have very slight residual symptoms four months on. I was told could that I could take six months to recover. A battery of tests, including a bubble study, showed no patent forum ovale (PFO), but did reveal a pulmonary shunting. I have no idea what that is, and the doctor has no idea whether diving should be restricted or not done.
Carol


Pulmonary shunting is an abnormality in the lungs, which allows right-to-left shunting of blood. This is important because we as divers rely on the lung as a micro-bubble filter. On almost every dive we produce bubbles that are filtered out by the lungs. Any sort of shunt that allows blood to bypass this lung filter puts us at increased risk of decompression sickness (DCS).
The normal right-to-left shunt is a PFO, which has been excluded in you. The lung right-to-left shunt is serious. While on land it would not cause a problem and is insignificant , but when diving it increases your risk of a further episode of DCS.
You need to chat to an experienced doctor in diving medicine, but the severity of your hit, residual symptoms and pulmonary shunt would all indicate that your diving days should be over.

Problem for the older diver
My mother, who is 52, is in hospital after collapsing during a 9m dive. This is the second incident, the first being more serious as she ended up unconscious in intensive care. The doctors are baffled but have diagnosed her with pulmonary oedema. She claims that she was fine under water, but when she reached the surface she could not breathe.
Roger


This sounds like a fairly classic case of pulmonary oedema in diving. It usually happens in older divers. Problems occur on ascent and they often froth from the mouth on surfacing. The condition is associated with high blood pressure and colder water diving.
Your mothers diving days are over - she could get into serious trouble and as far as I know we have nothing to stop it.

Diving with a disability
My partner has had a problem with her sciatic nerve since the start of the year. After being off work for two months, she now works only part-time. Could she learn to dive She couldnt carry the weight of all the kit on land but once in the water I thought it would be OK - or would this make her condition worse She has been swimming to keep fit, as its easier than walking.
Pete


Your partner would need to be properly assessed by a diving doctor. If the back is stable and the neurological symptoms are not progressing, she may be able to dive. The problems would arise from equipment, especially the weightbelt (though she could use either a weight-integrated BC or a weight harness) and confusion that could be caused between her neurological problem and DCS.
My approach is to record fully any neurological deficits with their severity and communicate this to the diver. If divers have an idea of what is normal for them, if they run into problems they can inform the examining doctor.
There are schemes to help disabled divers to dive, but often all that is required is an experienced diver and plenty of time, patience and imagination to get over any hurdles.
See a doctor who knows about diving medicine so that your partner can be properly assessed. If the back is stable and the neurological symptoms are not progressing, she may be able to dive.

src=http://diverfiles.net-genie.co.uk/data/archive/medical/pics/0904medqna2.jpg Warfarin is used to thin the blood and may pose a risk to divers
The trouble with warfarin
I am 34 and on lifelong warfarin because of a genetic predisposition to deep-vein thrombosis (DVT). Other than this I am very fit and active, and take part in loads of regular exercises such as climbing and kung fu. My GP recently passed me on a dive medical, and I have completed a PADI Open Water course and become hooked. One of the instructors did however suggest that I ask a dive doctor about the behaviour of warfarin at pressure. I am aware of the bleeding risks from injury and can deal with that, but is the action of the drug itself likely to be affected by recreational diving at 30m or less
Prometheus


I regard warfarin as a significant risk in diving. The drug thins the blood down to prevent clotting and the risk of problems even without diving is about 2% per year.
There is no data as to how warfarin is affected by pressure but the main problem occurs with haemorrhage in DCS. If it occurs to someone on warfarin, severe damage to either the brain or the spinal cord could occur.
There is also the increased risk of trauma and haemorrhage, but as you already undertake fairly physical sports this would not be any extra risk.
Other problems could occur because of barotrauma, with an increased risk of bleeding into the middle ear with aural barotrauma, or into the lungs with mild pulmonary barotrauma.
My stance is that divers on warfarin should not dive but this may change with the introduction of personal tests to detect how thin the blood is. Testing could be done just before a dive and a decision on whether to dive or not made on the reading. This would be similar to diabetics and their blood sugars.

Give lungs a break
I am keen to take up scuba but I am on medication of theophylline SR (250mg) twice a day and sometimes smoke. I swim once or twice weekly and have no problem in breathing.
Evans


You obviously have a lung condition and my guess is that this is either caused or being aggravated by your smoking. We do not allow someone to dive on theophylline so this would have to be stopped, and you would have to be properly assessed regarding your lung function and the risk of air trapping and barotrauma. Stop smoking, get lung and heart fit, then get assessed by a doctor versed in diving medicine.

Gout treatment
Is there any problem with the use of allopurinol when diving I take one 300mg tablet per day for gout.
Paul


Gout is painful but in most people is not serious. There are a few in whom it can cause kidney problems. If you are fit and have no other problems you should be able to go on diving with allopurinol. I am not aware of any extra problems with this drug under increased pressure.

Short answer
Can you give me any advice about the contraceptive implant and diving

I know of no problems with the implant and diving. Carry on.
KEEP YOUR QUERIES COMING
Submit them, marked Medical Questions:
  • by letter, addressed to Diver, or by fax on 020 8943 4312
  • by e-mail by steve@divermag.co.uk
  • on Divernets Medical Talk page. This can also bring you rapid responses from other readers (though these should of course be treated with caution).
    We regret that questions cannot be answered on the telephone or, generally speaking, replied to individually.